Hail, Butler
- When
- May 4, 3:57 PM EST to 4:01 PM EST
- Where
- Butler County, Middletown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -84.400
Thunderstorms developed during the afternoon in an environment with moderate instability, weak flow, and an abnormally high amount of atmospheric moisture. These storms tended to build continuously over the same locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed during the afternoon in an environment with moderate instability, weak flow, and an abnormally high amount of atmospheric moisture. These storms tended to build continuously over the same locations. This created an enhanced potential for flooding and flash flooding. Some of these storms also became severe with large hail being the main threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 4, 2:59 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 359 PM EDT FRI MAY 4 2012 .SYNOPSIS... A COLD FRONT WILL PUSH SLOWLY SOUTH ACROSS THE REGION TONIGHT INTO SATURDAY...RESULTING IN A CHANCE OF THUNDERSTORMS. DRIER CONDITIONS ARE EXPECTED ON SUNDAY...BEFORE ANOTHER CHANCE OF THUNDERSTORMS RETURNS FOR MONDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... LATEST SURFACE ANALYSIS IS SHOWING A COLD FRONT STRETCHING FROM SOUTHERN LOWER MICHIGAN...ACROSS NORTHERN OHIO INTO CENTRAL PENNSYLVANIA. THIS FRONT IS FORECAST TO SAG SLOWLY SOUTH INTO OUR AREA OVERNIGHT TONIGHT. AHEAD OF THE FRONT...ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON. SOME MORNING CLOUDINESS ACROSS MUCH OF THE AREA LIMITED INSTABILITY INITIALLY...BUT WE HAVE WARMED UP ENOUGH NOW TO PUSH ML CAPES INTO THE 1000 TO 1500 J/KG RANGE WITH SOME ADDITIONAL DESTABILIZATION LIKELY THROUGH LATE AFTERNOON. MOST OF THE SHORT RANGE MESOSCALE MODELS ARE INDICATING THIS ACTIVITY BECOMING MORE WIDESPREAD THROUGH LATE AFTERNOON WITH IT THEN PUSHING SOUTH INTO SOUTHERN PORTIONS OF OUR FA THROUGH LATE EVENING. THIS SEEMS REASONABLE...ALTHOUGH COVERAGE AT THIS POINT IS NOT QUITE AS WIDESPREAD AS WHAT THE MODELS ARE INDICATING. AT ANY RATE...WILL ALLOW FOR CHANCE POPS TO PROGRESS INTO LIKELY CATEGORY THROUGH LATE AFTERNOON INTO EARLY EVENING AS BETTER COVERAGE PUSHES SOUTH. OTHER CONCERN IS LINE OF THUNDERSTORMS PUSHING EAST SOUTHEAST ACROSS SOUTHWEST INDIANA ATTM. THIS IS IN AN AREA OF BETTER DEEP LAYER SHEAR THAT NOSES INTO THE SOUTHWEST PORTION OF OUR FA. GENERALLY EXPECT THIS PCPN TO CONTINUE TO RIDE EAST SOUTHEAST ALONG THE BETTER INSTABILITY AXIS...BUT SUPPOSE THE NORTHERN EDGE COULD CLIP OUR FAR SOUTHWESTERN COUNTIES. BEST CHANCE FOR SEVERE WILL BE WITH THESE THUNDERSTORMS GIVEN THE BETTER SHEAR VALUES PRESENT ACROSS OUR SOUTHWEST. ELSEWHERE...SHEAR IS QUITE WEAK THROUGH THIS EVENING WHICH SHOULD HELP LIMIT SEVERE THREAT. THIS LIGHT SHEAR/WIND REGIME WILL HOWEVER RESULT IN SOME SLOW MOVING STORMS AND SOME OF THE FORECAST SOUNDINGS ARE HINTING AT THE POSSIBILITY OF SOME BACK BUILDING STORMS. THIS COULD LEAD TO SOME LOCALLY HEAVY RAINFALL AMOUNTS AS PWS WILL BE IN THE 1.2 TO POSSIBLY AS HIGH AS 1.5 INCH RANGE. WIDESPREAD FLOOD THREAT IS NOT TOTALLY CLEAR CUT THOUGH AS LOW LEVEL FORCING AND MOISTURE TRANSPORT FIELDS ARE NOT TERRIBLY IMPRESSIVE...WITH BETTER SIGNALS GENERALLY REMAINING TO OUR SOUTH. BETWEEN THIS AND THE FACT THAT HEAVY PCPN THIS MORNING MAINLY REMAINED JUST SOUTH AND EAST OF OUR FA...HAVE OPTED TO HOLD OFF ON A FLASH FLOOD WATCH AT THE MOMENT. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ON SATURDAY BEFORE STALLING OUT ALONG OR JUST SOUTH OF THE OHIO RIVER. WITH THE FRONT LINGERING IN THE VICINITY...WILL HANG ON TO SOME CHANCE POPS ACROSS THE SOUTH THROUGH THE DAY. EXPECT ANY ACTIVITY TO BE MORE DIURNALLY DRIVEN WITH CHANCES TAPERING OFF THROUGH THE EVENING HOURS. WITH SOME SLIGHTLY COOLER AIR FILTERING IN BEHIND THE FRONT...EXPECT HIGHS TO RANGE FROM THE MID 70S FAR NORTH TO THE LOWER 80S IN THE FAR SOUTH ON SATURDAY. && .LONG TERM /SUNDAY THROUGH FRIDAY/... FORECAST IS IN LOWER THAN AVERAGE CONFIDENCE FOR THE BETTER PART OF NEXT WEEK. HPC FORECASTS ARE GIVING CHANCES OF PRECIPITATION WHICH IS IN OPPOSITION TO WHAT WOULD BE EXPECTED GIVEN THEIR OWN MANUAL PROGS. THE PROGS HAVE HIGH PRESSURE AND NORTHERLY FLOW OVER THE OHIO VALLEY AFTER FRONTAL PASSAGE WHICH BISECTS OHIO AT 12Z TUESDAY. I COULD SEE SOME LINGERING COLD POOL SHOWERS FOR THE DAYTIME PERIOD ON WEDNESDAY OR EVEN THURSDAY...GENERALLY LIGHT STUFF. HOWEVER THEIR GUIDANCE WAS 30 AND 40 PERCENT FOR WEDNESDAY AND THURSDAY WHICH IS ENTIRELY TOO HIGH. WILL CONTINUE A DRY FORECAST FOR MID WEEK ONWARD AND KEEP A COOL START WEDNESDAY WITH A SLIGHT WARMUP GIVEN MORE SUN THAN NOT EACH SUCCESSIVE DAY BEYOND WEDNESDAY. UNTIL THE FROPA EARLY TUESDAY...MODELS ARE IN FAIR AGREEMENT WITH ONE ANOTHER AND HAVE HIGH PRESSURE SUNDAY GIVE WAY TO THE LOW AND SUBSEQUENT COLD FRONT MONDAY AND OVERNIGHT. TEMPERATURES WILL BE ABOVE NORMAL AHEAD OF MONDAYS SYSTEM AND THEN DROP TO NEAR NORMAL IN THE COLDER AIR FOUND BEHIND IT. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND THIS EVENING AHEAD OF A WEAK FRONTAL BOUNDARY. MVFR/IFR CONDITIONS WILL OCCUR IN HEAVIER STORMS. HAVE HELD OFF FORECASTING ANY TEMPOS FOR NOW UNTIL CONVECTION TIMING BECOMES MORE APPARENT. HOWEVER...THE BEST CHANCES FOR REDUCED VSBYS/CIGS DUE TO CONVECTION WILL BE BETWEEN THE 23Z TO 06Z TIME FRAME. AFTER THAT...FOG/MIST MAY DEVELOP...ESPECIALLY AT THOSE LOCATIONS THAT RECEIVE RAINFALL THIS EVENING. CIGS WILL ALSO LOWER BEHIND THE CONVECTION AND WILL REMAIN MVFR ACROSS THE AREA FOR THE REMAINDER OF THE NIGHT. AFTER SUNRISE SATURDAY...CIGS WILL GRADUALLY IMPROVE TO VFR...HOWEVER MAY TAKE UNTIL THE AFTERNOON TO DO SO ACROSS THE NORTHERN TERMINALS. OUTLOOK...MVFR CEILINGS POSSIBLE SATURDAY. THUNDERSTORMS POSSIBLE AGAIN MONDAY AFTERNOON AND NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...FRANKS AVIATION...LATTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 415 PM EDT FRI MAY 4 2012 INZ073>075-080-KYZ089>100-OHZ077>079-081-088-052015- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-ADAMS-SCIOTO- 415 PM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE. IN ADDITION...A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS THIS EVENING...WITH DAMAGING WIND THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 080-082-052015- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE- 415 PM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT FRI MAY 4 2012
OHZ035-041915-
AUGLAIZE OH-
243 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AUGLAIZE COUNTY THROUGH
315 PM EDT...
AT 240 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAYNESFIELD...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAYNESFIELD.
LAT...LON 4060 8388 4055 8392 4064 8411 4065 8410
4065 8389 4065 8388
ASLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 315 PM EDT FRI MAY 4 2012 OHZ026-041945- HARDIN OH- 315 PM EDT FRI MAY 4 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARDIN COUNTY THROUGH 345 PM EDT... AT 313 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MENTZER... MOVING EAST AT 10 MPH. WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM...WITH LOCALIZED FLOODING POSSIBLE. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN HARDIN COUNTY...INCLUDING MOUNT VICTORY...PFEIFFER AND HEPBURN. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LAT...LON 4066 8341 4051 8342 4054 8370 4067 8367 ASL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT FRI MAY 4 2012
INZ073>075-080-042115-
SWITZERLAND IN-OHIO IN-DEARBORN IN-RIPLEY IN-
423 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RIPLEY...SOUTHWESTERN
DEARBORN...OHIO AND SWITZERLAND COUNTIES THROUGH 515 PM EDT...
AT 420 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
REXVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DILLSBORO.
ALSO...BENHAM...OLEAN...CROSS PLAINS...AVONBURG...FRIENDSHIP...
FARMERS RETREAT...FAIRVIEW AND BEAR BRANCH ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3912 8499 3887 8491 3884 8521 3891 8521
3891 8537 3901 8545 3902 8545SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 438 PM EDT FRI MAY 4 2012 OHZ060-061-070-071-042115- BUTLER OH-MONTGOMERY OH-PREBLE OH-WARREN OH- 438 PM EDT FRI MAY 4 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN... SOUTHEASTERN PREBLE...SOUTHWESTERN MONTGOMERY AND NORTHERN BUTLER COUNTIES THROUGH 515 PM EDT... AT 434 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SOMERVILLE...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SEVEN MILE...GRATIS... TRENTON...SOUTH MIDDLETOWN...MIDDLETOWN...MONROE...CARLISLE AND FRANKLIN. ALSO...COLLINSVILLE...WEST ELKTON...JACKSONBURG...FARMERSVILLE... POAST TOWN HEIGHTS AND GERMANTOWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3969 8429 3941 8426 3947 8473 3967 8470
The Cincinnati radar (KILN), 51 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
7 hail, 4 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.
Flooding of a farm field occurred due to heavy rain.
Standing water about the depth of a tire was reported on area roadways due to heavy rain.
About 3 inches of standing water was reported on roads in the area due to heavy rain. Some water was spilling onto the roads from adjacent fields.
Due to heavy rainfall, high water was moving across Route 36 between Urbana and Westville, and near Route 235 west of Saint Paris. High water was also reported moving across Route 560.
Flash flooding occurred in the area due to heavy rainfall. A driveway bridge washed out. Water was rushing into basements. Road damage occurred. Water was also reported in classrooms at an elementary school.
Shallow water was reported over area roadways due to heavy rain.
About 8 inches of water was reported over the road near the intersection of Columbus Avenue and Burnett Road due to heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381889, 381733, 381890, 381905, 381888, 381892, 381908, 381909, 381911, 381912, 381887, 381913, 381914, 381915.